Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



Linear spaces, absolute retracts, and the compact extension property

Authors: Jos van der Bijl and Jan van Mill
Journal: Proc. Amer. Math. Soc. 104 (1988), 942-952
MSC: Primary 57N17; Secondary 54C20, 54F40, 55M15
MathSciNet review: 964878
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We formulate a "partial realization" property and prove that this property is equivalent to the compact extension property. In addition, we prove that a linear space $ L$ has the compact extension property if and only if $ L$ is admissible if and only if $ L$ has the $ \sigma $-compact extension property. This implies that for a $ \sigma $-compact linear space $ L$, the following statements are equivalent: (1) $ L$ is an absolute retract, (2) $ L$ has the compact extension property, and (3) $ L$ is admissible. Finally, we prove that if there exists a linear space which is not an absolute retract then there is an admissible linear space which is not an absolute retract.

References [Enhancements On Off] (What's this?)

  • [1] K. Borsuk, Theory of retracts, PWN, Warsaw, 1967. MR 0216473 (35:7306)
  • [2] D. W. Curtis and J. van Mill, The compact extension property, Proc. Sixth Prague Topology Sympos. Hildermann, Berlin, 1988, pp. 115-119. MR 952598 (89k:54043)
  • [3] J. Dugundji, An extension of Tietze's Theorem, Pacific J. Math. 1 (1951), 353-367. MR 0044116 (13:373c)
  • [4] M. Eidelheit and S. Mazur, Eine Bemerkung über die Räume von Typus (F), Studia Mat. 7 (1938), 159-161.
  • [5] W. E. Haver, Locally contractible spaces that are absolute neighborhood retracts, Proc. Amer. Math. Soc. 40 (1973), 280-284. MR 0331311 (48:9645)
  • [6] S. T. Hu, Theorem of retracts, Wayne State Univ. Press, Detroit, 1965. MR 0181977 (31:6202)
  • [7] V. Klee, Shrinkable neighborhoods in Hausdorff linear spaces, Math. Ann. 141 (1960), 281-285. MR 0131149 (24:A1003)
  • [8] -, Leray-Schauder theory without local convexity, Math. Ann. 141 (1960), 286-296. MR 0131150 (24:A1004)
  • [9] K. Kuratowski, Sur quelques problèmes topologiques concernant le prolongement des fonctions continus, Colloq. Math. 2 (1951), 186-191. MR 0048791 (14:70d)
  • [10] J. van Mill, Another counterexample in ANR theory, Proc. Amer. Math. Soc. 97 (1986), 136-138. MR 831402 (87e:55001)
  • [11] -, Domain invariance in infinite-dimensional linear spaces, Proc. Amer. Math. Soc. 101 (1987), 173-180. MR 897091 (88k:57023)
  • [12] M. Nagumo, Degree of mapping in convex linear topological spaces, Amer. J. Math. 73 (1951), 497-511. MR 0042697 (13:150b)
  • [13] R. Pol, An infinite-dimensional pre-Hilbert space not homeomorphic to its own square, Proc. Amer. Math. Soc. 90 (1984), 450-454. MR 728367 (85k:57014)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC: 57N17, 54C20, 54F40, 55M15

Retrieve articles in all journals with MSC: 57N17, 54C20, 54F40, 55M15

Additional Information

Keywords: Absolute retract, the compact extension property, linear space, admissible linear space
Article copyright: © Copyright 1988 American Mathematical Society

American Mathematical Society